Chicago heroin overdoses, which have reached the overwhelming number of 74 in just 3 days, may have been caused by laced narcotics, as officials have revealed.
According to Lary Langford, a representative for the Chicago Fire Department, the cases began being reported on Tuesday, and by Friday 74 emergency situations had been identified. This number of incidents is actually more than double compared to the corresponding period from last year.
More than 14 people required immediate hospitalization at the Mount Sinai Hospital, which usually records just 2 or 3 such cases per day. Some of the patients still had heroin needles in their veins when they were admitted, and a couple of them have remained in intensive care.
Health and fire officials speculate that the bad heroin had been mixed with painkiller fentanyl, resulting in a deadly combination. Lab tests have been conducted by the Chicago Department of Public Health, and now results are pending.
“We suspect what is happening is the same thing that happened in 2006, when people were getting heroin that was cut with fentanyl, which is a very strong narcotic”, declared Diane Hicks, emergency room director at Mount Sinai.
Thankfully, the victims were stabilized after paramedics gave them Narcan (Naloxone), an opiate antidote which reverses the effects of heroin overdoses.
As fire officials have reported, some of the persons actually required double or triple the usual amount of this medication, since their reactions had been extremely severe. Afterwards, they were transported to local hospitals for additional medical care.
Currently, an investigation is under way, by the Drug Enforcement Administration (DEA) and Chicago law enforcement officers. Authorities are trying to identify the source of these batches, in order to prevent even further incidents of this kind and punish the culprits.
It is believed that the drugs had been sold at 2 separate locations from the West Side, and one of them is in North Lawdale. Investigators are also awaiting toxicology results, to determine if a 49-year old man who died following a drug overdose in the East Garfield Park area had also used laced heroine.
Back in March, the DEA had circulated a health alert warning people of the dangers of combining heroin with fentanyl. This potent painkiller is normally used during difficult, painful surgeries. Although some claim that lacing heroin with this substance gives the drug an extra edge, in fact the mixture can be lethal.
Between 2005 and 2007, more than 1,000 people died as a result of bad heroin that had been blended with fentanyl, and ever since that time the dangerous concoction has been to blame for numerous overdoses across the country.
Image Source: Flickr